Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

On Augmentin for sinus and ear infection, on birth control and had spotting. Now have heavy bleeding. Suggest?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2538 Questions
Question
Hello,

I am currently on Augmentin 500 mg 3 times a day for 10 days. Today is my 3rd full day on the antibiotics for a sinus and ear infection. I am on my 3rd week of birth control pills and I have gotten my period. Usually I spot only on this birth control and not when I'm supposed to but my doctor confirmed that this is normal and even though I take my pill every day and very rarely miss a day, that's probably why it comes during my "active" pills. I now have a HEAVY period and it's only been since I started this antibiotic. Is this what's causing my sudden heavy bleeding? I haven't bled like this for a year and a half now. It's not that dark brown/black blood either, it's bright red and pink. I just want to make sure I am okay. I haven't had cramps this bad either since before my birth control. I just want to know if I need to see a doctor about this or if this is due to my "period" and taking this antibiotic.
Posted Thu, 19 Sep 2013 in Women's Health
 
 
Answered by Dr. Sumit Bhatti 1 hour later
Brief Answer:
Yes, Augmentin interactions, breakthrough bleeding

Detailed Answer:
Hi,

Thank you for your query.

1. Augmentin may cause:
a. An increase in bleeding time.
b. A decrease in the action of oral contraceptive pills.
c. Liver toxicity may contribute.
d. Imbalance of gut bacterial flora as it is a XXXXXXX spectrum antibiotic.

2. The exact mechanisms are not clear. What you are experiencing may be breakthrough bleeding which indicates insufficient hormone levels and failure of the oral contraceptive pills for that cycle.

3. Hence it is advisable to inform your doctor and use a additional form of contraception.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Follow-up: On Augmentin for sinus and ear infection, on birth control and had spotting. Now have heavy bleeding. Suggest? 10 minutes later
Do I need to use a backup method of contraception while on Augmentin especially since I essentially have my period right now? And if so, when will my pills be active again? Once I stop the antibiotics?
 
 
Answered by Dr. Sumit Bhatti 18 minutes later
Brief Answer:
Yes, use back-up, now and for next two cycles.

Detailed Answer:
Hi,

Thank you for writing back.

1. Yes , you have to use a back-up (non hormonal) method while on Augmentin (and for a couple of cycles thereafter).

2. Your doctor can decide the continuation of the Augmentin depending upon the severity and the response of your sinus and ear infection

3. Your pills will be active once you stop the antibiotics. However it may take a couple of cycles for a full contraceptive effect.

4. You may have withdrawal bleeding if you change the pill regimen or even amenorrhea. This will cause some confusion for a couple of cycles.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor